Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 55, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 14, 1997, 1:32 PM EDT for Robeson County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1997, 1:32 PM EDT (17:32 UTC)
- Expired
- Jun 14, 1997, 2:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 1:40 PM EDT | Hail 0.75 | Orrum, NC | REPORTED BY SKYWARN SPOTTER |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 141734 RRA SVRILM NCC155-141800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 132 PM EDT SAT JUN 14 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...EASTERN ROBESON COUNTY AT 132 PM...WILMINGTON DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE TOWN OF ORRUM MOVING EAST-NORTHEAST AT 35 MPH. THE STORM WILL MOVE ALONG AND NEAR THE COLUMBUS COUNTY LINE THROUGH 2 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR HAIL AT LEAST 3/4 INCH AND POSSIBLE DAMAGING WIND GUSTS. FREQUENT LIGH`TNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. ESCUDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:15 PM EDT, 17 minutes earlier.
Area forecast discussion, Jun 14, 1:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 115 PM EDT SAT JUN 14 1997 ZFP: TRYING TO GET DONE ERLY AS EXPCT TO BE BUSY LTR. ATM IS UNSTBLE ACRS ERN NC WITH TEMPS IN MID 80S TO LOW 90S WITH DWPTS IN 60S TO LOW 70S. OUTFLOW BNDRYS APPROACHING AND WILL ALSO BEGIN TO SEE UVV INCRS LATE THIS AFTN AND EVENG AS SRT WV AND ASSOCIATED UPR DIFL MV E. TSRA WL BE INCRSING IN CVRG AND INTENSTY THIS AFTN AND CONT INTO THIS EVENING. AFTR SUNSET SVR THREAT WL DIMINISH BUT EXPECT GOOD DEAL OF SHRA/TSRA MOST OF TNGHT AS SRT WV MVS ACRS. ALTHOUGH ETA/AVN SOLUTION VERY SIMILAR THINK NGM MAY HAVE BETTER HNDL ON INSTAB...UVV AND POTENTIAL QPF. AS LOW SLOWLY MVS OFFSHORE SUN MORN SHRA WILL END FROM W TO E WITH CLDS SLOWLY ERODING...EXPCT CST AND ESPECIALLY OTR BNKS TO BE SLOW TO CLR GIVEN HIGH LOW LVL RH AND NE FLOW. DRY LESS HUMID WX SUN NIGHT INTO MON WITH WEAK UPR RDG AND SFC HIGH OVR RGN. LIKELY POPS TONIGHT AND CST ERLY SUN MORN. CWF: MDLS HAVE BACKED OFF ON STRENGTH OF NE WINDS BEHIND LOW SUNDAY. FEEL WORDING OF NRN WTRS STILL OK ALTHOUGH WILL PROB DECREASE WINDS AND SEAS A BIT. SRN WTRS CONT TO BE PROB. DONT THINK FPSN7 IS REPRESENTATIVE OF THE MAJORITY OF THE WTRS. MDLS SHOW BEST LOW LVL SW FLOW FROM EXTREME SRN WTRS S. OMRS FROM SRN CST ARE STILL RATHER LIGHT. PROB IS SCA WAS ISSUED THIS MORNING AND HATE TO DROP IT NOW THEN RAISE AGAIN SUN IF WE GET NE SURGE. NONE OF THE NEW GDNC IS ADVERTISING SCA BEHIND THE LOW SO WE POSS COULD JUST DROP THE SCA AND KEEP JUST BELOW THROUGH FCST PERIOD...WL SEE WHAT ILM AND RDU`S THINKING IS. WL CONT TO MENTION WINDS AND SEAS HIGHER NEAR TSTMS TONIGHT. .MHX...NONE. FREDERICK
In the hours before
Special weather statement, Jun 14, 11:23 AM EDT, 2 hours 9 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-142100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 1122 AM EDT SAT JUN 14 1997 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING... SUNSHINE THIS MORNING HAS RESULTED IN WARM AND HUMID CONDITIONS ACROSS ALL OF EASTERN NORTH CAROLINA. AS A LOW PRESSURE SYSTEM AND COLD FRONT APPROACH THE AREA THIS AFTERNOON INTO TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS. PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD BE PREPARED FOR STRONG THUNDERSTORMS. IF THREATENING WEATHER APPROACHES SEEK 8SHELTER INSIDE A STRONG BUILDING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION INCLUDING SHORT TERM FORECASTS AND POSSIBLE WATCHES OR WARNINGS. FREDERICK
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 12:52 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 38 min |
| Jun 14, 1:48 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.